Virginia, 2021

Flood in Virginia, October 6, 2021

October 6, 2021 · NWS LWX · 1 event in 1 county or zone

Locally heavy rain well ahead of low pressure over the Tennessee Valley led to an instance of flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Locally heavy rain well ahead of low pressure over the Tennessee Valley led to an instance of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Oct 5, 8:20 PM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Oct 5, 8:20 PM EST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
920 PM EDT Tue Oct 5 2021

.SYNOPSIS...
A cold front will pass through our region this afternoon and
then stall nearby through early Wednesday. An upper level low
will pass off to the west late Wednesday through Thursday. The
upper level low will move through our region early this weekend
with high pressure building into the region to begin next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A slow moving cold front(currently extending from eastern WV
south and east into northern Virginia) will continue to drift
southwest overnight. An anomalously moist airmass resides along
and ahead of the boundary this evening, and latest mesoanalysis
shows around 500-1000 J/KG of MUCAPE ahead of the boundary. The
combination of the boundary along with the moist airmass
suggests that scattered to numerous showers and thunderstorms
late this evening into the overnight will produce locally heavy
rainfall. A weak flow aloft suggests that the storm motion will
be slow as well. Will continue with the Flood Watch over
portions of northern and central Virginia near the Blue Ridge
Mountains for these reasons. Localized rainfall amounts around
2-4" are possible across these areas. However, the watch may be
able to be cancelled  earlier (late tonight) as instability
wanes somewhat during this time behind the weak cold front.

For the rest of the area, low clouds and areas of fog/drizzle
have already developed behind the cold front. The low clouds and
fog/drizzle will continue to spread to the southwest behind the
cold front late tonight. Some fog may be dense, especially along
the ridge tops due to the low ceilings expected. The low-level
flow will turn to the southwest overnight in response to an
upper-level low over the Tennessee Valley into the Midwest.
This will cause warm and moist air to overrun the marine air in
place, and that will trigger isolated to scattered showers late
tonight toward Wednesday morning.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
The upper level low positioned over the Mississippi River Valley
will start moving northward Wednesday into Thursday. The front that
passes through our region this afternoon will shift further
southward and stall over the SE US through Thursday. Shortwave
energy moving northward on the eastern side of the upper level low
will combine with a light easterly flow to produce continued rain
chances along and just east of the Allegheny front. The best rain
coverage will occur late Wednesday into Thursday when the upper
level low will be positioned over the middle plains and upper
midwest region. I believe the threat for flooding will be low as the
best forcing will be off to the west and the precipitation will be
localized and isolated in nature both Wednesday and Thursday. As the
easterly flow persists, I expect a low stratus deck to become more
widespread with patchy fog likely for most our our region. Afternoon
temperatures during this period will likely be overestimated by most
MOS and NBM products.Raw model data such as the GFS/Euro and NAM may
handle temperatures better over the next few days with the low cloud
deck in place. Highs should be in the mid 70s with mild overnight
lows in the mid to upper 50s to low 60s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
With an upper level low over the Midwest and strong high pressure
over New England, southeast flow will advect moisture rich air into
the area Friday into Saturday (PWs will be 1-3 standardized
anomalies above climatological average). Do think the flood threat
is greatest Friday afternoon/night into Saturday west of US-15
towards the Allegheny Mountains. Persistent onshore flow interacting
with the terrain could result in hydro issues.

The upper level low will be absorbed by the broad trough over Canada
and high pressure will build nearby into early next week.

No frost/freeze concerns through the long term as high PWs and cloud
cover should promote above normal low temperatures, but only high
temperatures near or slightly above normal due to lack of solar
insolation through the weekend. Temperatures may increase slightly
early next week as clouds thin.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
Low clouds along with areas of fog and drizzle will continue to
drop southwest late this evening and overnight, with IFR and
subIFR conditions expected. A thunderstorm is possible around
KCHO this evening, otherwise isolated to scattered showers are
expected. Patchy dense fog may lead to MVFR/IFR visibilities
early on Wednesday. IFR conditions should continue into
Wednesday morning but restrictions should improve to MVFR during
the day. IFR ceilings and visibilities will likely return
Wednesday evening into Thursday as the easterly on-shore flow
continues.

MVFR conditions are possible Friday into Saturday due to reductions
in ceiling and vsby associated with clouds and rain showers due to
persistent onshore flow.

&&

.MARINE...
SubSCA conditions are expected through Thursday as a high
pressure builds in from the northeast.

Winds could approach SCA criteria Friday into Saturday as the
onshore flow strengthens.

&&

.TIDES/COASTAL FLOODING...
Onshore flow may bring tidal levels high enough to have minor tidal
flooding Friday night through weekend. And not out of the question
to have some moderate tidal flooding at the more prone locations
such as Annapolis. The probabilistic ETSS model is currently showing
that possibility.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Flood Watch until 8 AM EDT Wednesday for VAZ036>040-050-051-
     507-508.
WV...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
     ANZ532>534-536-537-540>543.

&&

SYNOPSIS...JMG
NEAR TERM...BJL/JMG
SHORT TERM...JMG
LONG TERM...CPB
AVIATION...BJL/JMG/CPB
MARINE...BJL/JMG/CPB
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Oct 6, 12:54 AM EST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
154 AM EDT Wed Oct 6 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-061000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
154 AM EDT Wed Oct 6 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-061000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
154 AM EDT Wed Oct 6 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

Areas of dense fog are possible mainly at higher elevations.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a potential for heavy rain, which may lead to isolated
instances of flooding Friday night through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-061000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
154 AM EDT Wed Oct 6 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Dense Fog Advisory is in effect for the Potomac Highlands until
11 AM Wednesday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a potential for heavy rain, which may lead to isolated
instances of flooding Friday night through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Augusta

When
October 6, 1:50 AM EST to 3:50 AM EST
Where
Augusta County, 0.75 mi S of Lone Fountain to 0.81 mi S of Lone Fountain
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.239, -79.180

Hanky Mountain Highway was closed near Lone Fountain Lane due to debris and flowing water in the roadway.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988546.